Statins are effective at lowering cholesterol and protecting against a heart attack and stroke, although they may lead to side effects for some people. What are all the possible sensations a person may experience from taking the drug?
In a study published in the National Library of Health, a generalised sensation of coldness following statin use was analysed.
The study presented a case of a 60-year-old man who began feeling a cold sensation after taking rosuvastatin.
The man experienced a continuous sensation of coldness and had to wear extra pairs of socks and cover himself with blankets even during the summertime.
The abnormal sensation persisted for the 26 months during which he was treated with rosuvastatin and disappeared within a week after discontinuing treatment.
The NHS added that any muscle pain, tenderness or weakness that can’t be attributed to physical work needs to be brought to your doctor’s attention.
“Your doctor may carry out a blood test to measure a substance in your blood called creatine kinase (CK),” the NHS added.
Should the results show that the CK levels are five times their normal level, you may be advised to stop taking the statins.
Alternatively, the dosage or brand of statin you are taking might be altered.
Statins include atorvastatin (Lipitor), fluvastatin (Lescol XL), lovastatin (Altoprev), pitavastatin (Livalo), pravastatin (Pravachol), rosuvastatin (Crestor, Ezallor) and simvastatin (Zocor, FloLipid).
Having too much cholesterol in the blood increases your risk of heart attacks and strokes.
Statins block a substance your liver needs to make cholesterol. This causes your liver to remove cholesterol from your blood.
If you think you’re experiencing side effects from statins, talk to your doctor to see if a change of dosage or even a different type of medication might be helpful.